Alert archive / South Carolina / River Flood Warnings in 2023

River Flood Warning 23, NWS Wilmington, NC

August 30, 2023Florence County, South Carolina

NWS Wilmington, NC issued this river flood warning at Aug 30, 2023, 9:44 AM EDT for Florence County, South Carolina. It took effect at Sep 1, 2023, 3:48 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 30, 2023, 9:44 AM EDT (13:44 UTC)
In effect from
Sep 1, 2023, 3:48 AM EDT
Expired
Aug 31, 2023, 11:33 AM EDT
In force
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Minor

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lynches River at Effingham (EFFS1). The gauge peaked at 7.43 ft at Sep 1, 2023, 11:00 AM EDT.

actionminormoderate5101508/3008/3109/01
Action stage
11 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02132000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Aug 30, 7:30 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 7:30 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
730 AM EDT Wed Aug 30 2023

.SYNOPSIS...
Showers associated with Hurricane Idalia are expected to begin
moving into the area this afternoon with the core of the
cyclone passing through tonight into Thursday, bringing heavy
rain, gusty winds, as well as coastal and marine impacts. Dry
weather and below normal temperatures are likely to follow
Idalia this weekend, before returning to normal by early next
week.

&&

.UPDATE...
Inland Pender county has been upgraded to a Tropical Storm
Warning with this morning's update. A Coastal Flood Warning has
been issued for the northeast SC coastline with this evening's
high tide, and a Coastal Flood Advisory is in effect for
southeast NC and the Lower Cape Fear River.

&&

.NEAR TERM /THROUGH THURSDAY/...
Idalia will be moving north along or near the South Carolina
coastline late today through early Thursday as a strong tropical
storm, before moving off of Cape Fear by Thursday afternoon.
Showers will begin moving in from the south this morning ahead
of the storm. As Idalia approaches today, the front lingering to
the west will be pulled eastward, and the interaction between
the two will enhance rainfall inland late this afternoon through
this evening with strong isentropic lift and deep tropical warm
cloud layer. Rainfall amounts have been increased quite a bit
with latest forecast, with 6-8" forecasted inland (west-
northwest of Idalia's center) from later today through tonight
and 4-6" near the coast. Isolated 10" cannot be ruled out and
flash flooding remains primary concern in the near term.
Tropical-storm force winds forecasted along the coast moving in
from the south late today, and moving across Cape Fear/SE NC
overnight into Thursday morning, with primary window of concern
coastal NE SC late this afternoon and evening. Tropical
tornadoes will be possible with the main rain bands north of
Idalia this afternoon into overnight hours. Guidance is hinting
at enhanced winds on the northwest side of Idalia tonight,
perhaps associated with a sting jet, that may lead to gusts of
40 mph or higher along the I-95 corridor. Rain will be coming to
an end west to east during the day Thursday, though breezy
northerly winds will linger with a tightened pressure gradient.
Dangerous surf conditions expected through Thursday due to high
rip current risk and breaking waves over 6 feet tonight into
tomorrow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As Idalia exits the area, high pressure will begin to wedge
southward into the Carolinas. Well-below normal temperatures and
dry air will move into the region. Breezy conditions will
continue even after Idalia moves off the coast and the cool air
advection will bring overnight temperatures in the lower 60s and
upper 50s by Friday morning.

A few clouds on Friday and bizarrely fall-like on the heels of
a tropical system. Expect highs in the upper 70s or lower 80s
with north winds around 10-15 mph. Overnight lows again in the
lower 60s and upper 50s inland.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Dry and cool weather continues this weekend under clear skies.
Gradually warming on Sunday into early next week as surface high
pressure begins to moderate. We will maintain the lower PWAT
atmosphere with no chance of rain through through Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Predominantly VFR through around 16z. First rain band ahead of
Idalia moves in from the south this morning, with widespread
rain developing later this afternoon and continuing into
Thursday. Best chance for thunder will be at coastal terminals,
but may see isolated thunder inland today as well. Ceilings are
expected to decrease from southwest to northeast later this
morning, with widespread MVFR this afternoon and possibly IFR
this evening into tonight. South winds this morning will quickly
turn easterly this afternoon. Idalia is forecasted to move
along or near the SC coast late today into early Thursday, with
gusty winds (gusts to 30-35 kt, potentially 40 kt) developing
after 0z, both along the coast near Idalia's center and inland
due to enhanced winds.

Extended Outlook... Flight restrictions associated with
Tropical Cyclone Idalia will persist into Thursday, with the
worst conditions slated for Wednesday night through Thursday.
Idalia should move away from the area during Thursday night and
Friday with improving conditions. Dominant VFR conditions likely
for Friday through Sunday.

&&

.MARINE...
Through Thursday... Seas linger around 3-5 ft through this
afternoon as Hurricane Franklin swells continue to move into the
local coastal waters. Idalia is expected to move along or near
the South Carolina coastline late today through early Thursday
before moving off of Cape Fear by Thursday afternoon. Tropical
storm force winds and high seas move in from the south late this
afternoon, moving through SE NC coastal waters overnight. Seas
6-8 ft linger throughout the day Thursday with gusty northerly
winds on the back side of Idalia keeping gusts to 35 kts
possible into Thursday night. Franklin easterly swells will be
weakening, but will still be present through Thursday combining
with the high southerly seas from Idalia.

Thursday Night Through Monday... Winds remain gusty as Idalia
exits the area Thursday night, leaving a compressed gradient.
Northerly winds at around 25-30 knots are expected to persist
into Friday morning. Winds gradually weaken on Friday with
sustained winds around 20-25 knots and gusts up to 30 knots. Seas
will also remain elevated at 4-7 feet on Friday.

Northerly swell is possible on the backside of Idalia by
Friday. This 4-7 foot swell with periods of 10-11 seconds will
combine with the northerly winds waves, primarily impacting the
Cape Fear offshore waters with southern Brunswick and the Grand
Strand nearshore waters shielded by the Shoals. Small Craft
Advisory conditions are expected to continue through early
Sunday courtesy of lingering 6 foot seas.

&&

.TIDES/COASTAL FLOODING...
With the full moon upcoming late Wednesday evening, minor coastal
flooding is forecasted at local beaches and downtown Wilmington
during evening high tides today through end of the week. This week's
coastal flooding is primarily due to astronomical factors, with
additional influence from Idalia tonight and Thursday morning. This
evening, SE flow ahead of Idalia may bring moderate coastal flooding
to the Grand Strand and minor coastal flooding northward into the
Cape Fear region. As the storm follows the coastline overnight,
onshore flow strengthens over the Cape Fear area by Thursday morning
where the highest tides is expected to occur. With northerly winds
to the south of Cape Fear, high tides are likely to be limited by
the opposing wind field.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ032-033-039-054>056-058-059.
     Tropical Storm Watch for SCZ017-023-024.
     Flood Watch from 2 PM EDT this afternoon through Thursday
     evening for SCZ017-023-024-032-033-039-054>056-058-059.
     High Rip Current Risk through Thursday evening for SCZ054-056.
     High Surf Advisory from 8 PM this evening to 8 PM EDT Thursday
     for SCZ054-056.
     Coastal Flood Warning from 5 PM this afternoon to 11 PM EDT
     this evening for SCZ054-056.
NC...Tropical Storm Warning for NCZ099-105>110.
     Tropical Storm Watch for NCZ087-096.
     Flood Watch from 2 PM EDT this afternoon through Thursday
     evening for NCZ087-096-099-105>110.
     High Rip Current Risk through Thursday evening for NCZ106-108-
     110.
     Coastal Flood Advisory from 6 PM to 10 PM EDT this evening for
     NCZ106-108-110.
     High Surf Advisory from 8 PM this evening to 8 PM EDT Thursday
     for NCZ106-108-110.
     Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
     Thursday for NCZ107-109.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...VAO
SHORT TERM...21
LONG TERM...21
AVIATION...VAO
MARINE...VAO/21
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 30, 5:15 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
515 AM EDT Wed Aug 30 2023

AMZ250-252-254-256-310915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
515 AM EDT Wed Aug 30 2023

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ087-096-SCZ017-023-024-310915-
Robeson-Bladen-Marlboro-Darlington-Dillon-
515 AM EDT Wed Aug 30 2023

...TROPICAL STORM WATCH IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ099-105-SCZ032-033-039-055-058-059-310915-
Columbus-Inland Pender-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
515 AM EDT Wed Aug 30 2023

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-310915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
515 AM EDT Wed Aug 30 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 10 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tropical Storm Warning.
   Flood Watch.
   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tropical Storm Warning.
   Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ107-109-310915-
Inland New Hanover-Inland Brunswick-
515 AM EDT Wed Aug 30 2023

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

SCZ054-056-310915-
Coastal Horry-Coastal Georgetown-
515 AM EDT Wed Aug 30 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tropical Storm Warning.
   Flood Watch.
   Coastal Flood Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tropical Storm Warning.
   Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:24 AM EDTHigh Surf AdvisoryILMBrunswick, New Hanover, Pender30 hr
Aug 30, 5:08 AM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender20 hr
Aug 30, 9:44 AM EDTRiver Flood WarningILMRobeson21 days
Aug 30, 9:44 AM EDTRiver Flood WarningILMPender21 days
Aug 30, 2:59 PM EDTSpecial Marine WarningILM61 min
Aug 30, 4:01 PM EDTSpecial Marine WarningILM44 min
Aug 30, 4:52 PM EDTSpecial Marine WarningILM53 min
Aug 30, 4:59 PM EDTSpecial Marine WarningILM16 min
Aug 30, 5:05 PM EDTSpecial Marine WarningILM40 min
Aug 30, 5:38 PM EDTSpecial Marine WarningILM22 min
Aug 30, 6:14 PM EDTTornado WarningILMBrunswick31 min
Aug 30, 6:47 PM EDTTornado WarningILMBrunswick28 min
Aug 30, 6:52 PM EDTSpecial Marine WarningILM23 min
Aug 30, 7:00 PM EDTTornado WarningILMBrunswick30 min
Aug 30, 7:13 PM EDTTornado WarningILMBrunswick32 min
Aug 30, 7:23 PM EDTTornado WarningILMBrunswick, New Hanover37 min
Aug 30, 7:41 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover5 hr
Aug 30, 5:08 AM EDTCoastal Flood WarningILMGeorgetown, Horry18 hr
Aug 30, 9:44 AM EDTRiver Flood WarningILMDarlington, Florence21 days
Aug 30, 9:44 AM EDTRiver Flood WarningILMFlorence, Marion21 days
Aug 30, 9:44 AM EDTRiver Flood WarningILMHorry, Marion21 days
Aug 30, 9:44 AM EDTRiver Flood WarningILMWilliamsburg21 days
Aug 30, 9:44 AM EDTRiver Flood WarningILMDillon, Horry, Marion21 days
Aug 30, 5:19 PM EDTTornado WarningILMGeorgetown, Horry, Marion26 min
Aug 30, 5:54 PM EDTAreal Flood AdvisoryILMHorry6 hr
Aug 30, 6:28 PM EDTAreal Flood AdvisoryILMDarlington, Florence, Georgetown, Horry, Marion, Marlboro and 1 more6 hr
Aug 30, 7:57 PM EDTFlash Flood WarningILMGeorgetown, Horry, Marion7 hr

Nearby

River Flood Warnings in South Carolina, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.